Hail, Laramie
- When
- July 27, 2:40 PM MST to 2:43 PM MST
- Where
- Laramie County, 4.22 mi W of Cheyenne
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.150, -104.900
Quarter size hail was reported just west of FE Warren Air Force Base.
Thunderstorms produced large to very large hail and damaging winds across portions of southeast Wyoming. Golf ball size hail driven straight-line winds estimated as high as 90 mph caused extensive damage to homes and businesses at Pine Bluffs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced large to very large hail and damaging winds across portions of southeast Wyoming. Golf ball size hail driven straight-line winds estimated as high as 90 mph caused extensive damage to homes and businesses at Pine Bluffs. Many trees and power lines were toppled throughout the town. Clogged drains from hail and stripped leaves with torrential rainfall flooded many roads and intersections in town.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 27, 2:26 PM MST, 14 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 326 PM MDT WED JUL 27 2016 .SHORT TERM...(This evening through Friday) Issued at 324 PM MDT Wed Jul 27 2016 Convection is starting to deepen over the Laramie Range and vicinity this afternoon as expected, with cu starting to bubble over the Pine Ridge and even the Cheyenne Ridge as well. Convective inhibition is steadily waning, so expect convection to expand in coverage through the evening as previously mentioned in the earlier update. For tonight, a rather potent vort max will ride over the forecast area in continued northwest flow aloft. This will combine with a weak llvl jet and forcing along the H7 front to maintain showers and storms overnight, especially across the northern tier of counties. Down south across the Cheyenne Ridge, stratus may develop in moist upslope flow. For Thursday, models continue to show a favorable setup for severe weather across the high plains. A sfc trough, perhaps remnant outflow boundary from tonight's convection, could provide additional forcing in addition to the stalled boundary along the Laramie Range. Made only slight adjustments to PoPs and weather from the previous shift's forecast as it was in good shape for what models continue to depict for tomorrow. All modes of severe weather are possible, even a couple tornadoes along the sfc/outflow boundary if it pans out. Friday should see a more isolated coverage of convection within a weaker overall flow pattern. Upper level energy with persistent but weaker upslope flow should spark off afternoon showers and storms. .LONG TERM...(Friday night through Tuesday) Issued at 324 PM MDT Wed Jul 27 2016 Heights aloft will rise over the weekend across the region for a drying/warming trend. There will still be quite a bit of llvl moisture and instability across the Panhandle to the east of the sfc trough, however the warmer air aloft/capping will limit tstm coverage. Highs will be back up into the mid 80s to mid 90s over lower elevations. Weak shortwave will move across Montana on Monday, with a fropa during the morning. Best chances of storms early next week will south of the area across Colorado. No significant monsoonal moisture incursion is expected through Tuesday with the midlvl subtropical ridge center located near the Four Corners region. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1121 AM MDT Wed Jul 27 2016 Scattered showers and thunderstorms are expected to develop this afternoon across areas to the east of the Laramie Range. Some mvfr vis in brief heavy rain will be possible with these storms. Storms may persist through much of the night across the northern Nebraska Panhandle. Winds will mostly be below 15 kts, except in the vicinity of tstms. && .FIRE WEATHER... Issued at 324 PM MDT Wed Jul 27 2016 Breezy and dry conditions will prevail across the high country this afternoon, with showers and thunderstorms developing in moist, easterly upslope flow across the plains. Look for showers and storms to occur through tonight. There remains a good chance for a more scattered coverage of thunderstorms with wetting rains east of the Laramie Range Thursday, with isolated showers and thunderstorms Friday and on through the weekend. && .CYS Watches/Warnings/Advisories... WY...None. NE...None. && SHORT TERM...RJM LONG TERM...ZF AVIATION...ZF FIRE WEATHER...RJM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1116 AM MDT WED JUL 27 2016 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 281730- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE- SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY- EAST LARAMIE COUNTY- 1116 AM MDT WED JUL 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL REDEVELOP OVER THE HIGH PLAINS OF SOUTHEAST WYOMING THIS AFTERNOON AND WILL MOVE SOUTHEAST INTO WESTERN NEBRASKA THROUGH THE EVENING. SOME THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL...STRONG WINDS...AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL CONTINUE EACH DAY THROUGH FRIDAY EVENING. SEVERE THUNDERSTORMS ARE POSSIBLE ON THURSDAY...ESPECIALLY ALONG AND EAST OF THE I25 CORRIDOR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON THROUGH THIS EVENING. WYZ104-105-109>115-281730- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- 1116 AM MDT WED JUL 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE IN OR NEAR THE MOUNTAINS THIS AFTERNOON. THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 249 PM MDT WED JUL 27 2016 NEZ002-272130- DAWES NE- 249 PM MDT WED JUL 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWES COUNTY UNTIL 330 PM MDT... AT 248 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SMITHWICK...OR 22 MILES SOUTHEAST OF DOWNTOWN HOT SPRINGS...MOVING SOUTH AT 35 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM COULD INTENSIFY AS IT MOVES INTO DAWES COUNTY WITH LARGER HAIL AND STRONGER WINDS. LOCATIONS IMPACTED INCLUDE... CHADRON AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN CHEYENNE. && LAT...LON 4281 10316 4300 10319 4300 10279 4292 10280 TIME...MOT...LOC 2048Z 344DEG 29KT 4324 10312 CLAYCOMB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
322 PM MDT WED JUL 27 2016
WYZ116>118-272200-
SOUTH LARAMIE RANGE WY-SOUTH LARAMIE RANGE FOOTHILLS WY-
CENTRAL LARAMIE COUNTY WY-
322 PM MDT WED JUL 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
400 PM MDT...
AT 322 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FEDERAL...OR 16 MILES NORTHWEST OF CHEYENNE...MOVING SOUTHEAST AT 25
MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
ADDITIONALLY...CLOUD TO GROUND LIGHTNING IS LIKELY WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CHEYENNE...RANCHETTES...NORTH CHEYENNE...FRONTIER PARK...FEDERAL...
WARREN AF BASE...SOUTH GREELEY...WARREN AFB...
FOX FARM-COLLEGE AND SOUTH GREELEY HIGH.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 0 AND 20.
INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 348 AND 370.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN CHEYENNE.
&&
LAT...LON 4126 10521 4136 10497 4108 10455 4099 10473
4100 10498
TIME...MOT...LOC 2122Z 319DEG 23KT 4125 10508
CLAYCOMBThe Cheyenne radar (KCYS), 8 km away, was scanning. The volume nearest the first event began at 21:41 UTC.
14 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Quarter size hail was reported just west of FE Warren Air Force Base.
Quarter to half dollar size hail was reported at FE Warren Air Force Base.
Quarter size hail was reported eight miles east of Cheyenne.
Quarter size hail was reported on Interstate 80 two miles south of Hillsdale.
Quarter size hail was reported on Interstate 80 20 miles east of Cheyenne. Hail drifts were six inches deep.
Golf ball size hail driven by straight-line winds estimated as high as 90 mph caused catastrophic damage to homes, businesses and vehicles at Pine Bluffs. Many trees were uprooted and utility poles toppled. Sheds, windows, roofs and siding were damaged or destroyed. Eighty percent of the town's street lights were damaged. An estimated 500 homes were damaged. Power was out for three hours. Much of the wheat crop was destroyed by the wind and hail. Fortunately, there were no injuries or fatalities.
Straight-line wind gusts estimated as high as 90 mph caused significant damage throughout Pine Bluffs. Many trees were uprooted and utility poles toppled. There were extensive power outages.
Two to four inches of rain combined with extensive hail drifts and clogged drains from stripped leaves caused flash flooding throughout Pine Bluffs. Many streets were inundated by one to two feet of water.
Quarter size hail was reported a mile east of Dull Center.
Quarter size hail was reported at Lance Creek.
Estimated wind gusts of 70 to 80 mph peeled shingles off roofs.
Ping pong ball to tennis ball size hail was reported at Manville.
Quarter to ping pong ball size hail was reported at Lingle.
Golf ball size hail was reported four miles southwest of Lingle.
Nickel to quarter size hail was reported three miles south of Lingle. Veteran Highway south of Lingle had two to three inches of hail depth.
Estimated 60 mph wind gusts were reported along U.S. Highway 85 six miles south of Torrington.
Golf ball size hail was reported two miles south of Hawk Springs.
Golf ball size hail was reported at Hawk Springs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654429, 654430, 654431, 654432, 654433, 654435, 656022, 656023, 656024, 656025, 656027, 656029, 656031, 656032, 656033, 656034, 656035, 656036.